West Virginia, 2002

Flash Flood in West Virginia, July 24, 2002

July 24, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the evening of the 24th produced flash flooding in Alderson in Greenbrier County. Several roads in town were reported under water and a number of homes reported flooded basements.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 24th produced flash flooding in Alderson in Greenbrier County. Several roads in town were reported under water and a number of homes reported flooded basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 1:22 PM EST, 7 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 1:22 PM EST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
222 PM EDT WED JUL 24 2002

MODELS ARE QUITE A BIT MORE AGRESSIVE WITH THE SFC WEDGE THAT
DEVELOPS LATE TNGT AND TMRW...AND THIS TIME OF YEAR ITS HARD TO GO
WITH THE MORE AGRESSIVE AVN.  HAVE MORE OR LESS TRIED TO COMPROMISE
BETWEEN THE AVN AND ETA WITH THE EXTENT OF THE STABLE AIRMASS THAT
PUSHES SOUTH.  THEN WITH THE WAVE THAT COMES UP LATE THURSDAY NIGHT
AND FRIDAY HAVE LEANED MORE WITH THE ETA AND KEPT POPS AT CHC LEVELS
THU NGT...ALBEIT HIGH CHC. GUESS THATS ACTUALLY A COMP AS WELL.

IN THE EXT AIRMASS BECOMES MUCH DRIER AFTER FRIDAY. HOWEVER...CONTG
A SLGT CHC SUN AND MON WITH RISK OF MCS ACTIVITY ROLLING OVER THE
BUILDING RIDGE AS S/WV ENERGY RIDES BY TO THE NORTH.
SLGT CHC DAY 7 AS FNT DROPS DOWN.

FCSTID =
ROA   67  78  67  83 /  50  30  40  30
LYH   67  78  66  83 /  50  30  40  30
DAN   70  82  69  86 /  60  50  50  30
BLF   64  77  64  77 /  40  40  40  30
LWB   62  76  62  77 /  40  30  30  30
BCB   65  77  64  81 /  50  30  40  30
TNB   63  77  62  80 /  60  50  50  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 24, 4:22 PM EST, 4 hours 23 minutes before
VAZ032-242215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT WED JUL 24 2002

A THUNDERSTORM IS MOVING THROUGH EASTERN PATRICK COUNTY NEAR ARARAT.
THIS STORM IS MOVING TO THE EAST AT 10 MPH.  HEAVY RAIN...UP TO TWO
INCHES AN HOUR...WILL BE COMMON WITH THIS STORM AS IT MOVES
EAST...HOWEVER...GUSTY WINDS UP TO 35 MPH IS ALSO POSSIBLE.  THIS
STORM WILL MOVE INTO CENTRAL PATRICK COUNTY BY 5:40 PM AND THEN
WESTERN PATRICK BY 6:00 PM.
WHILE MOST LOCATIONS

STONEFIELD
Special weather statement, Jul 24, 5:04 PM EST, 3 hours 41 minutes before
VAZ032-043-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED JUL 24 2002

A THUNDERSTORM IS MOVING THROUGH CENTRAL AND EASTERN PATRICK COUNTY
AND SOUTH WESTERN HENRY.  THIS STORM IS MOVING TO THE EAST AT 10
MPH.  HEAVY RAIN...UP TO TWO INCHES AN HOUR...WILL BE COMMON WITH
THIS STORM AS IT MOVES EAST...HOWEVER...GUSTY WINDS UP TO 35 MPH IS
ALSO POSSIBLE.  THIS STORM WILL MOVE INTO SANVILLE AND RIDGEWAY BY
6:30 PM AND THEN MARTINSVILLE BY 7:00 PM...THEN LEATHERWOOD AND
AXTON BY 7:30 PM.

STONEFIELD

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenbrier

When
July 24, 8:45 PM EST to 10:00 PM EST
Where
Greenbrier County, Alderson
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306566.